Can you be misdiagnosed with Diabetes?

By Latest Reply 2015-08-22 14:18:26 -0500
Started 2009-03-06 17:35:21 -0600

Crazy as it sounds, I'm serious. I was diagnosed 3 months ago with Type 1 and started with 29 units of insulin in the morning and 17 units at night. I kept on going hypo and the doctor kept cutting the dose back. 3 months later I am only on 8 units in the morning and 7 units at night. (I can take extra, but I don't need it.) This is very, very little insulin and I HAVE to drink a coke or orange juice to keep my BS from bottoming out. This does not sound right at all to me. I read about a honeymoon period with diabetes and wonder if I am going through this or maybe, just maybe, I was misdiagnosed? Thanks much, Angie

13 replies

lipsie 2009-03-10 06:30:07 -0500 Report

Yanno I am glad you asked this question because my fiance and I wondered about this ourselves before when he was diagnoised. Anyhow, I would definately look into things futher as everyone here is saying, good luck. Sheila

2009-03-08 05:52:56 -0500 Report

Thank you all very much for your ideas. I think I was living in a dream world… I spent yesterday, all day, for the first time fighting numbers in the 400 range that wouldn't come down. (And I did take extra insulin when I saw my fasting number!) I felt terrible, just a sick day. This morning it was back to 97. LOL, not saying it's funny but I just can't figure this out. Got to laugh today, I screamed all day yesterday! Thanks so much again! Angie

thinker51 2009-03-10 01:22:02 -0500 Report

i've ask myself the same question i don't really have many signs of it either except my bs go up and down as with my alcs but i've been told that stress and illness can cause high bs also. i'm type 2 so my doctor says i'm still not sure myself.

kdroberts 2009-03-10 09:16:56 -0500 Report

With a number like 400 it would be highly unlikely that you were misdiagnosed with diabetes as a whole but it's possible that you were not diagnosed with the correct type. Did you test positive for GAD65 antibodies? That's the only sure fire way to diagnose type 1. If you didn't have that test then it could be that you aren't really a type 1 and insulin is too much for you.

However, it's not uncommon for a type 1 to start insulin and then get a burst of insulin production of their own. Eventually this stops, could be a few days, a few weeks or more. That would seem the most likely explanation for what's happening to you and why all of a sudden you are seeing very high numbers that weren't coming down.

diabetesdoctor 2009-03-06 21:26:43 -0600 Report

I agree with the others — you may have been misdiagnosed. Unfortunately, this happens a lot!
Ask your doctor to measure your insulin serum levels. In one of my cases, it turned out that once the client weaned off the insulin, there was no need for the insulin shots to continue.

FYI: A simple way to diagnose insulin resistance and hyperinsulinemia is a fasting serum insulin and a c-peptide level. In the pancreas, when insulin is made, it starts out as two fragments attached to each other by a connecting peptide called c-peptide. When this molecule comes out of the pancreas, two pieces split off the c-peptide, to form regular insulin, and the insulin and c-peptide exist separately. For each molecule of insulin made, a molecule of c-peptide is made, so that high insulin secretion by the pancreas is associated with high c peptide levels. If fasting serum insulin is high (greater than 20), or if c-peptide is high (greater than 4.6), then it is very likely that insulin resistance syndrome is present. This can occur with normal blood glucose or commonly in type 2 diabetes, with high blood glucose, can lead to the insulin resistance syndrome.

KEY POINT: Ensure you are getting a comprehensive set of blood tests — 90% of health issues are due to MISDIAGNOSIS!

kimberlyy2412 2015-08-22 14:18:26 -0500 Report

My son that's 4 was diagnosed with type 1b about 3 months ago he was put on insulin at first but taking off shortly because he kept running too low when we started out he had a yeast infection and an infection in his finger because he sucks on his fingers he is also epileptic and takes keppra for that when we went into the doctor for the infection I told him that he was peeing a lot and he always wanted something to drink it was the start of summer vacation so I thought it was just because he was outside all the time and its hot and I remember that he was also getting more sweets and drinking milk and eating a lot more ice cream he really didn't do too much dairy before this summer so the doctor check for ketones and he had ketone he then checked his sugar it was at 230 they sent us to the hospital to get blood work then right back to the doctors office they put him on insulin and said that his a1c was 11 we done that for a few days we went back to see the doctor and we decided that we wanted to go to Cincinnati Children's there's a recheck is a 1 C it was still 11 we were there for 4 days learning how to do everything got more blood work done went back about a week and a half two weeks later his a1c was down 8.6 and they noticed that his sugar was still going low after taking him off his long lasting and putting him way down on his after meal so they ended up taking him completely off he has been off of insulin for about 2 months now his blood sugars run great his morning fasting is anywhere from 65 to 85 thes after meals are always back to normal by 3 hours he just went back to the doctor just last week and his a1c was down to 6.7 and they done A peptide and the doctor said he was normal his fasting was 81 his C peptide was 0.4 and his insulin was 1.1 I'm not really sure how that's read but she said please somebody help me understand this stuff

tabby9146 2009-03-07 13:28:11 -0600 Report

does sound strange. I hope you will get another opinion I know I would. I'm having tummy issues, and if they don't go away, I will go back and insist on tests.

LadyDi - 26259Miller
LadyDi - 26259Miller 2009-03-06 21:13:30 -0600 Report

Your low readings have bothered me since first hearing about them. I wish you would get a 2nd opinion too. As others have pointed out, the situation with you when diagnosed was a bit out of the ordinary. A 2nd opinion can't hurt and might make a huge difference.

rbergman 2009-03-06 20:57:53 -0600 Report

This seems odd to me as well, it would be great if you didn't have diabetes but I would suspect Type 2, or the honeymoon of Type 2.
Just think though, had you not been diagnosed diabetic you wouldn't have come here and met all of us wonderful people lol :)
All kidding aside, I would suggest another appointment as well.

jsd2005 2009-03-06 20:02:04 -0600 Report

Can you tell me why he diagnosed you as a type 1? Seems
a little odd to me. Doesn't sound as if you need insulin, but rather an oral medication such a metoformin/glyburide and, maybe just a once a day dose.

What were your sugars when you were diagnosed? What kind of symptoms were you having then? Maybe the insulin was the appropriate management for an acute problem. Possibly whatever triggered the significant blood sugar issue then has now resolved. Needless to say, I would recommend a good log of at least two-four weeks of blood sugars at least four times a day.Maybe even six times a day. A food log also. Take this to the appointment with you.

Good luck…

BeckyJ 2009-03-06 19:28:52 -0600 Report

Angie, Since you were diagnosed in an acute situation you may want to ask your Doc to do some more testing. Type 1 diabetes is caused by a form of auto-immune disease. If the testing was done at the time of your accute crisis they may have mis-diagnosed. You may have type 2 or even may have just been having a severe reaction to your electrolytes dropping…not sure but if you have a question don't hesitate to ask. As you know you don't want to be taking more meds than you need but you don't want to stop taking your insulin if you need it either. Tough one…Good Luck!

GabbyPA 2009-03-06 18:16:53 -0600 Report

Sounds like time for a second opinion then. I know type 1 doesn't go away...and maybe you are type 2, but it all sounds kind of weird to me.

Next Discussion: Glimeperide »